Alert archive / Nevada / Flash Flood Warnings in 2018
Flash Flood Warning 115, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 15, 2018, 2:42 PM PDT for Clark County, Nevada; San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2018, 2:42 PM PDT (21:42 UTC)
- Expired
- Aug 15, 2018, 5:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 44 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 3:31 PM PDT | FLASH FLOOD | 13 W Searchlight, NV | FLOOD WATERS WERE REPORTED OVER NIPTON RD EAST OF NIPTON. |
| Aug 15, 4:28 PM PDT | FLASH FLOOD | 14 W Searchlight, NV | NEVADA DOT REPORTS SR164 CLOSED IN BOTH DIRECTIONS DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 2658 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WGUS55 KVEF 152142
FFWVEF
CAC071-NVC003-160045-
/O.NEW.KVEF.FF.W.0115.180815T2142Z-180816T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
242 PM PDT WED AUG 15 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
North central San Bernardino County in southern California...
Southwestern Clark County in southern Nevada...
* Until 545 PM PDT.
* At 240 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Cima, Primm, Mountain Pass, Nipton, Nipton Road Mile Marker 3 and
Nipton And Ivanpah Roads.
This includes the following highways...
Interstate 15 in California between mile markers 160 and 186.
Interstate 15 in Nevada between mile markers 1 and 8.
Nipton Road, Morning Star Road, Cima Road, County Road 164, and
Kingston Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3559 11494 3537 11514 3517 11547 3530 11574
3568 11571 3568 11551 3579 11519
$$
CK2 follow-up statements
962
WGUS75 KVEF 152241
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
341 PM PDT WED AUG 15 2018
CAC071-NVC003-160045-
/O.CON.KVEF.FF.W.0115.000000T0000Z-180816T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
341 PM PDT WED AUG 15 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
NORTH CENTRAL SAN BERNARDINO AND SOUTHWESTERN CLARK COUNTIES...
At 337 PM PDT, a NWS employee reported flash flooding near Nipton
Pass and along Nipton Road. Thunderstorms are producing heavy rain
and additional rainfall is expected over the next few hours. Flash
flooding is expected to continue or begin shortly.
Some locations that will experience flooding include...
Cima, Primm, Mountain Pass, Nipton, Nipton Road Mile Marker 3 and
Nipton And Ivanpah Roads.
This includes the following highways...
Interstate 15 in California between mile markers 160 and 186.
Interstate 15 in Nevada between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3559 11494 3537 11514 3517 11547 3530 11574
3568 11571 3568 11551 3579 11519
$$
CK341
WGUS75 KVEF 160036
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
536 PM PDT WED AUG 15 2018
CAC071-NVC003-160045-
/O.EXP.KVEF.FF.W.0115.000000T0000Z-180816T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
536 PM PDT WED AUG 15 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SAN BERNARDINO AND
SOUTHWESTERN CLARK COUNTIES WILL EXPIRE AT 545 PM PDT...
The heavy rain has ended. Please continue to heed any remaining road
closures.
LAT...LON 3559 11494 3537 11514 3517 11547 3530 11574
3568 11571 3568 11551 3579 11519
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:40 PM PDT, 2 minutes earlier.
Area forecast discussion, Aug 15, 2:40 PM PDT, 2 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 240 PM PDT Wed Aug 15 2018 .SYNOPSIS...Storm coverage will increase again on Thursday as well as spread north and west before precipitation chances decrease for the second half of the week. Temperatures will trend down through Thursday as thunderstorm chances increase then warm again Friday with decreasing thunderstorm chances strengthening high pressure. && .SHORT TERM...Through Friday night. Storm chance this evening should quickly diminish after 03Z as we lose instability and have no other available forcing to keep storms going. High-res models agree with this solutions, so think the overnight hours will be quiet. The quiet period may be short lived though as Thursday is setting up to be an active day. Cyclonic flow aloft from a wave pushing westward with a weak 300mb jet will provide for better overall forcing across the area Thursday afternoon. Instability will also be better than what we saw today as CAPE values showing moderate instability over much of southern NV into California and Arizona combined with general area of forcing. With these factors in mind, current thinking is scattered to widespread thunderstorm development after 18Z Thursday is becoming more likely. Increased precipitation chances on Thursday, including at least a slight chance for almost all locations Thursday afternoon. Shear will continue to be limited, so pulsey storms with gusty winds are a potential impact. The more significant worry for Thursdays storms will be flooding. Moisture will be increasing as southwest flow pushes PWATs in the Colorado River Valley into southern Mohave county near or over 2.00+ inches. With continued slow moving and training storms, think the flash flooding potential will be higher on Thursday than it has been the past fews days. Will need to refine precipitation potential with additional trends and tomorrows morning mesoanalysis, and heavy rain may need to be added to the forecast for some locations. Storms may last longer Thursday evening into the overnight as the weak shortwave lifting through the area. After Thursday, the overall flow becomes more southwest and the area will dry out for the end of the week. Friday could still have some thunderstorm activity, but it will be more limited and in the higher terrain. With less moisture and anticyclonic flow, temperatures on Friday will be warmer than it has been this past week. && .LONG TERM...Saturday through Tuesday. Medium range guidance is in good agreement this morning on moisture being temporarily scoured out across the southern Great Basin and Mojave Desert this weekend. Once the moisture is scoured out, a ridge of high pressure will build in from the west. As it does, subsidence and mid-level warming should suppress any convective development through Sunday. Under the ridge temperatures are expected to increase and hover around 5-7 degrees above normal. As high pressure moves eastward and sets up across central Arizona early next week (Monday/Tuesday), more monsoonal moisture should seep into the area. A southeasterly flow will tap a moisture pool across southern Arizona and the Sonora Desert and advect it northward into the Mojave Desert. There is low confidence in how far north this moisture will spread, so only slight adjustments were made to the PoP grids. Although moisture is expected to spread northward next week, temperatures have been kept in the above average category for now. If this moisture surge signal stays consistent over the next few runs, temperatures will need to be adjusted downward to account for cloud cover and surface moistening. && .AVIATION...For McCarran...There is a chance for storms to develop in and around the valley through today. With any thunderstorms that develop there will be the chance for strong outflow winds with gusts to 30 kts to reach KLAS. There is a slightly better chance for more widespread activity tomorrow afternoon as well. Besides storm chances, expect southerly winds generally less than 10 kts with typical diurnal winds kicking in by 05-06Z this evening. Skies will be FEW to BKN aoa 10 kft through the period. For the rest of southern Nevada, northwest Arizona and southeast California...There is at least a slight chance for storms to develop near all TAF sites today. With any thunderstorms that develop there will be the chance for strong outflow winds with gusts to 30 kts. There is a slightly better chance for more widespread activity tomorrow afternoon as well. Besides storm chances, expect southerly winds generally less than 10 kts with diurnal winds kicking in by 04- 06Z this evening. Skies will be FEW to BKN aoa 10 kft through the period. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Wolf LONG TERM....Booth AVIATION...Kyrston For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 15, 1:47 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
147 PM PDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FLASH FLOOD 6 N HUALAPAI PEAK 35.17N 113.89W
08/14/2018 MOHAVE AZ COUNTY OFFICIAL
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6
N HUALAPAI PEAK. MOHAVE COUNTY ROADS
REPORTED THAT DW RANCH RD CR 259 WAS CLOSED
DUE TO WEATHER BETWEEN MP 2 AND 5.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:37 PM PDT | Areal Flood Advisory | VEF | Lincoln | 2 hr |
Nearby
Flash Flood Warnings in Nevada, 2018Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.